Kansas, 2019

Flash Flooding and Hail in Kansas, June 3, 2019

June 3, 2019 · NWS TOP · 5 events in 4 counties and zones

Slow-moving storms resulted in multiple reports of flash-flooding across east-central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Slow-moving storms resulted in multiple reports of flash-flooding across east-central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 3, 2:39 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 3, 2:39 PM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
339 PM CDT Mon Jun 3 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 339 PM CDT Mon Jun 3 2019

The upper air pattern remains relatively unchanged with a upper
trough over the southwest with trough in the northeast and northwest
to nearly zonal flow across the central Plains. Outflow from morning
convection over Nebraska has pushed south to near I-70 in northeast
Kansas. Water vapor loops suggests that an embedded wave/MCV was
progressing southeast across southeast Nebraska and northeast corner
of Kansas this afternoon. A similar situation was occurring across
eastern Oklahoma this afternoon. CAMs develop some isolated
convection late this afternoon across northeast and east central
Kansas. The northern convection associated the mcv was spreading
eastward into Missouri and Iowa this afternoon. There may be some
isolated storms that develop near the outflow boundary and also the
isolated convection across east central Kansas within weak
isentropic lift/waa regime. The convection looks to last through
early evening before moving out.

The next round of convection is expected later tonight from storms
that develop across the high plains and propagate east southeast
across Kansas. Have timed this mainly after midnight across north
central Kansas and then progressing southeast as the low level jet
veers to the southwest. Precipitation should move out by late
morning Tuesday in east central Kansas. Isolated convection is then
possible from late afternoon into the evening hours. Soundings
suggest that an EML will be present to cap off surface based
convection. If a storm is able to develop it should rapidly develop
strong updrafts and have the potential for large hail and damaging
winds. Given moisture present across the southern Plains and
advecting northward into Kansas some moderate rainfall up to around
an inch will be possible. Best chances overnight Tuesday look to lay
across east central Kansas along a theta ridge in the 925-850mb
layer and in zone of surface to 850 mb convergence.

.LONG TERM...(Tuesday night through Monday)
Issued at 339 PM CDT Mon Jun 3 2019

On Wednesday, a mid-level trough axis will be centered over New
Mexico with attendant surface troughing along the lee of the
Rockies. The aforementioned upper low will slowly traverse the area
by Saturday, allowing for continued rain chances into the end of the
week and early part of the weekend. Thunderstorm/shower activity is
possible through the week as the upper low moves through the area,
however, sources of lift will be dependent on lingering boundaries
which are uncertain at this time. If storms are able to initiate,
modest MLCAPE will allow for updrafts capable of producing large
hail and damaging winds. Low effective shear will inhibit any
organization, and will most likely result in pulse-like
convection. Confidence in overall intensity and coverage of severe
storms throughout the week are limited at this time.

After Saturday, a shortwave ridge will be in place over the CWA,
allowing for drier conditions. Models suggest that a frontal
boundary could move through the area by the end of the period,
bringing in cooler temperatures and the potential for showers.
Temperatures should remain in the 80s and low temperatures should
stay around the mid-to-low 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1253 PM CDT Mon Jun 3 2019

VFR conditions should prevail through the period with winds
increasing and veering towards the end of the period. Later around
21Z, thunderstorms are expected to develop south of I-70 near
KTOP and KFOE, so included VCTS until 00Z. Later in the overnight
hours, thunderstorms are expected to traverse the area and affect
each TAF site from west to east. There is a possibility that
brief periods of MVFR ceilings occur at each site as storms move
through, however confidence is low at this time to add in the TAF.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...53
LONG TERM...Bunker/53
AVIATION...Bunker/53
Hazardous weather outlook, Jun 3, 2:31 PM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
331 PM CDT Mon Jun 3 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-042045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
331 PM CDT Mon Jun 3 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

There is a chance for isolated storms to develop this afternoon
across northeast and east central Kansas. These storms may be
strong with small hail and gusty winds.

Thunderstorms are expected to develop in western Kansas and move
into the outlook area overnight. Severe storms are unlikely,
however a few stronger updrafts may produce gusty winds and small
hail.

Flooding on area rivers continues through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A few severe thunderstorms are possible Tuesday afternoon and
evening for most of the outlook area. While details still remain
uncertain on development and coverage of storms, damaging winds
and large hail are the main hazards.

Flooding on area rivers will likely persist into mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 3, 4:12 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Topeka KS
512 PM CDT Mon Jun 3 2019

KSZ040-032230-
Douglas-
512 PM CDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS COUNTY UNTIL
530 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm over
southern Lawrence, moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lawrence.

This includes Kansas Turnpike between mile markers 198 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3887 9520 3892 9536 3903 9534 3904 9530
      3903 9529 3905 9528 3904 9527 3904 9519
      3896 9518 3898 9516 3897 9513 3897 9511
TIME...MOT...LOC 2212Z 210DEG 13KT 3894 9528

Blair
Special weather statement, Jun 3, 4:38 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Topeka KS
538 PM CDT Mon Jun 3 2019

KSZ055-056-032315-
Franklin-Osage-
538 PM CDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FRANKLIN AND
SOUTHEASTERN OSAGE COUNTIES UNTIL 615 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm near
Williamsburg, moving north at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Williamsburg, Quenemo and Melvern.

This includes Interstate 35 between mile markers 160 and 179.

LAT...LON 3843 9546 3843 9551 3844 9565 3862 9561
      3856 9533
TIME...MOT...LOC 2238Z 201DEG 11KT 3847 9552

Blair
Special weather statement, Jun 3, 5:03 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
603 PM CDT Mon Jun 3 2019

KSZ026-032330-
Jefferson-
603 PM CDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON COUNTY
UNTIL 630 PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm over
McLouth, moving north at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
McLouth.

LAT...LON 3913 9519 3909 9519 3914 9528 3934 9524
      3933 9518 3913 9518
TIME...MOT...LOC 2302Z 201DEG 10KT 3918 9522

Blair

The radar

The Topeka radar (KTWX), 92 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 hail. Local standard time, as filed.

Hail, Jefferson

When
June 3, 5:15 PM CST to 6:45 PM CST
Where
Jefferson County, 1.48 mi NNE of Mc Louth
Measured
0.88 in hail
Reported by
Public
Coordinates
39.220, -95.210

Flash Flood, Coffey

When
June 3, 6:48 PM CST to 8:18 PM CST
Where
Coffey County, 5.53 mi N of Aliceville to 5.61 mi N of Aliceville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.230, -95.550

A few inches of water flowing over Wayside Road between 14th and 15th Roads.

Flash Flood, Anderson

When
June 3, 7:30 PM CST to 9:00 PM CST
Where
Anderson County, 0.54 mi W of Scipio to 0.78 mi WSW of Scipio
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.370, -95.230

Water was over the roadway at 2350th Road at Neosho Road.

Flash Flood, Franklin

When
June 3, 7:30 PM CST to 9:00 PM CST
Where
Franklin County, Richmond to 0.67 mi E of Richmond
Cause
Heavy Rain
Reported by
Public
Coordinates
38.400, -95.250

Highway 59 was closed in Richmond due to water, approximately 30 inches deep, over the roadway.

Flash Flood, Franklin

When
June 3, 7:40 PM CST to 9:10 PM CST
Where
Franklin County, 2.39 mi SW of Peoria to 2.86 mi W of Rantoul
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.553, -95.178

Rock Creek Road is closed at Oregon and Texas roads due to water over the roadway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840108, 840111, 840112, 840113, 840114.